When I was in vet school many moons ago, they taught us that shaking insulin could inactivate the particles. We were taught to gently roll the bottle between our hands to suspend the particles. The story has changed a bit since. The package insert for Vetsulin now actually recommends shaking the bottle. This wording was new when Vetsulin came back on the market. Some insulin, such as Glargine, apparently doesn’t need mixing at all.

Mostly, I’d still recommend rolling most insulin bottles. If in doubt, roll it. Why does this matter?

A few years ago I met a pet owner who didn’t mix the insulin before giving her pet an injection. She was essentially giving the fluid that suspends the insulin, but the insulin particles sat at the bottom of the vial. It only makes sense that the stuff at the end of the vial would then be more concentrated than the fluid when the bottle is new if it isn’t properly mixed. Her pet had been diabetic for a few months when I met her, and she was frustrated. Talk about lack of diabetes control if you somehow didn’t know to suspend the particles of insulin. We throw so many facts at clients when we first diagnose a pet as diabetic. I can see how she missed this simple step. This is why I sometimes ask pet owners to come into the clinic to show us how they perform various diabetic-related tasks if we don’t achieve good diabetic control. Never be offended if your vet wants to witness your technique – whether that is giving an injection, pulling up the insulin, or even checking a blood glucose. We do this for a living and could possibly catch such an error.

NPH and lente and ultra lente insulins should be mixed before each administration. Vetsulin should be mixed well, particularly the first time it is mixed. The insert says “shake”. Somehow, I just can’t wrap my brain around shaking a bottle of insulin, but the manufacturers of Vetsulin thinks it is fine to do so. They know best. It’s their product after all. NPH should be gently rolled or inverted repeatedly until the particles are evenly distributed. Both Vetsulin and NPH look milky and homogeneous when properly mixed.

One possible downside of shaking an insulin could be incorporating air bubbles which would make the amount of insulin given to the pet less than desired if part of the volume was air. I read online the following advice regarding Vetsulin, “Don’t over shake it and don’t under shake it.” Gee, that’s helpful. I think I’d probably stick with the good old fashion techniques we’ve used for decades.

Ways to mix the insulin:

  • Roll it between your hands about 20 times until it is evenly suspended.
  • Invert it end over end about 20 times until it is evenly suspended.
  • Hold it in your hand and move your hand in a ‘figure 8’ sign about 20 times until it is evenly suspended.
  • If in doubt, mix it. Personally, I’d stick with a gentle roll or inversion over shaking to avoid air bubbles in the insulin.

    Have a question or comment? Post below or email me at joi.suttondvm@adwdiabetes.com. I always enjoy hearing from my readers!


    NOTE: Consult your veterinarian first to make sure my recommendations fit your pets special health needs.

Dr . Joi Sutton

Dr . Joi Sutton

Dr. Joi Sutton is a 1993 graduate from Oregon State University. She has practiced both in emergency medicine and general practice. Dr. Sutton has done extensive international volunteer work though Veterinary Ventures, a nonprofit organization that takes teams of veterinarians to undeveloped countries for humane medical care. She also runs a small animal practice in South Florida.
Dr . Joi Sutton

Latest posts by Dr . Joi Sutton (see all)